Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 159, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 1998, 8:35 PM EDT for Charlevoix County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 26, 1998, 8:35 PM EDT (00:35 UTC)
- Expired
- Sep 26, 1998, 9:20 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Charlevoix County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 9:00 PM EDT | Thunderstorm Wind 56 | St James, MI | Numerous trees uprooted on southern portion of Beaver Island. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 0.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1302 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
915 WUUS1 KAPN 270036 RRA SVRAPN MIC029-270120- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 835 PM EDT SAT SEP 26 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLEVOIX COUNTY IN NORTHWESTERN LOWER MICHIGAN MAINLY BEAVER ISLAND * UNTIL 920 PM EDT * AT 832 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 36 MILES NORTHWEST OF CHARLEVOIX MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL CROSS... BEAVER ISLAND FROM 850 THROUGH 910 PM A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR. FARINA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:37 AM EDT, 8 hours 58 minutes earlier.
Area forecast discussion, Sep 26, 11:37 AM EDT, 8 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1137 AM EDT SAT SEP 26 1998 14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED OVER SOUTHEAST SOUTH DAKOTA. A COLD FRONT EXTENDED EASTWARD ACROSS NORTHERN LOWER MICHIGAN...WITH A COLD FRONT TRAILING THROUGH THE CENTRAL PLAINS. THE LOW WILL TRACK RAPIDLY NORTHEASTWARD DURING THE AFTERNOON WITH THE SUPPORT OF A 100 KNOT UPPER LEVEL JET...REACHING CENTRAL UPPER MICHIGAN DURING THE EVENING. THE WARM FRONT WILL LIFT INTO EASTERN UPPER MICHIGAN DURING THE AFTERNOON. THE MAIN FORECAST CONCERN FOR THE AFTERNOON IS THUNDERSTORM POTENTIAL. KAPX 88D INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING NORTHEASTWARD ACROSS NORTHERN LAKE MICHIGAN AND EASTERN UPPER TO THE NORTH OF THE WARM FRONT. A 5O KNOT 850 MB JET WILL SUPPORT MOISTURE CONVERGENCE ALONG THE WARM FRONT THROUGH THE AFTERNOON. 12Z APX SOUNDING WAS NOT AVAILABLE...BUT MODIFYING THE 12Z GREEN BAY SOUNDING FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED CAPES OF AROUND 600 J/KG AND LIFTED INDICES OF AROUND -3. SHOWERS AND THUNDERSTORMS WILL AGAIN OVERSPREAD THE FORECAST AREA DURING THE AFTERNOON WITH THE APPROACH OF THE LOW. WITH THE STRONG UPPER JET AND SHEAR ALONG THE WARM FRONT EXPECT THAT SOME OF THE STORMS COULD ORGANIZE ENOUGH TO REACH SEVERE LEVELS DURING THE AFTERNOON. SOME THINNING OF THE CLOUDS LATER IN THE AFTERNOON WOULD FURTHER ENHANCE SEVERE POTENTIAL. NORCROSS
In the hours before
Special weather statement, Sep 26, 3:45 PM EDT, 4 hours 50 minutes before
MIZ008-015>036-041-042-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT SAT SEP 26 1998 ...TORNADO WATCH 838 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 10 PM... TORNADO WATCH 838 IS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 10 PM. THE WATCH IS MAINLY NORTH OF A LINE FROM MANISTEE TO STANDISH. THIS THIRD ROUND OF SEVERE WEATHER TODAY IS EXPECTED TO MOVE INTO NORTHWEST LOWER MICHIGAN BY 6 PM... THEN QUICKLY MOVE EAST AFFECTING ALL OF NORTHERN LOWER MICHIGAN OVER THE EVENING HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS...AND LARGE HAIL. THIS WATCH REPLACES TORNADO WATCH 837 THAT WAS PREVIOUSLY IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. CAMPBELL
Special weather statement, Sep 26, 3:45 PM EDT, 4 hours 50 minutes before
MIZ008-015>036-041-042-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT SAT SEP 26 1998 ...TORNADO WATCH 838 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 10 PM... TORNADO WATCH 838 IS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 10 PM. THE WATCH IS MAINLY NORTH OF A LINE FROM MANISTEE TO STANDISH. THIS THIRD ROUND OF SEVERE WEATHER TODAY IS EXPECTED TO MOVE INTO NORTHWEST LOWER MICHIGAN BY 6 PM... THEN QUICKLY MOVE EAST AFFECTING ALL OF NORTHERN LOWER MICHIGAN OVER THE EVENING HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING TORNADOES...DAMAGING WINDS...AND LARGE HAIL. THIS WATCH REPLACES TORNADO WATCH 837 THAT WAS PREVIOUSLY IN EFFECT FOR MOST OF NORTHERN LOWER MICHIGAN UNTIL 6 PM. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. CAMPBELL
Local storm report, Sep 26, 4:04 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT... CORRECTED FOR TIMES
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD STRUCTURAL
DAMAGE OCCURRED IN
DOWNTOWN GAYLORD ALONG
M-32 WIDESPREAD TREES
UPROOTED. BASEBALL SIZED
HAIL 4E GAYLORD.
0115 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES IN
EXCESS OF 12 TO 14 INCH
DIAMETER UPROOTED THROUGH
^ THE TOWN OF GAYLORD.
POWERLINES DOWN THROUGHOUT
THE TOWN.Local storm report, Sep 26, 4:04 PM EDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT... CORRECTED FOR TIMES
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT SAT SEP 26 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD STRUCTURAL
DAMAGE OCCURRED IN
DOWNTOWN GAYLORD ALONG
M-32 WIDESPREAD TREES
UPROOTED. BASEBALL SIZED
HAIL 4E GAYLORD.
0115 PM GAYLORD MI 80 MPH TSTM GUST
09/26/98 OTSEGO WIDESPREAD LARGE TREES IN
EXCESS OF 12 TO 14 INCH
DIAMETER UPROOTED THROUGH
^ THE TOWN OF GAYLORD.
POWERLINES DOWN THROUGHOUT
THE TOWN.Special weather statement, Sep 26, 7:30 PM EDT, 1 hour 5 minutes before
MIZ008-015>036-041-042-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 730 PM EDT SAT SEP 26 1998 ...TORNADO WATCH 838 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 10 PM... TORNADO WATCH 838 IS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 10 PM. THE WATCH IS MAINLY NORTH OF A LINE FROM MANISTEE TO STANDISH...AND EXTENDS NORTH TO THE STRAITS AREA. ONE GROUP OF SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL LOWER MICHIGAN BETWEEN GAYLORD AND GRAYLING WILL CONTINUE TO MOVE QUICKLY EAST AT 50 MILES AN HOUR... AND WILL MOVE ACROSS MIO...LEWISTON...AND HARRISVILLE BY 8 PM. ANOTHER LINE OF POTENTIALLY SEVERE THUNDERSTORMS EXTENDED SOUTHWEST FROM NEAR SAULT STE. MARIE TO CENTRAL WISCONSIN. THESE STORMS WILL START TO MOVE INTO FAR NORTHWEST LOWER MICHIGAN FROM MACKINAW CITY TO PELLSTON BY 830 PM. IF A WARNING IS ISSUED FOR YOUR AREA...QUICKLY MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEXST FLOOR. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. CAMPBELL
Special weather statement, Sep 26, 7:30 PM EDT, 1 hour 5 minutes before
MIZ008-015>036-041-042-270200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 730 PM EDT SAT SEP 26 1998 ...TORNADO WATCH 838 IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 10 PM... TORNADO WATCH 838 IS IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 10 PM. THE WATCH IS MAINLY NORTH OF A LINE FROM MANISTEE TO STANDISH...AND EXTENDS NORTH TO THE STRAITS AREA. ONE GROUP OF SHOWERS AND THUNDERSTORMS OVER NORTH CENTRAL LOWER MICHIGAN BETWEEN GAYLORD AND GRAYLING WILL CONTINUE TO MOVE QUICKLY EAST AT 50 MILES AN HOUR... AND WILL MOVE ACROSS MIO...LEWISTON...AND HARRISVILLE BY 8 PM. ANOTHER LINE OF POTENTIALLY SEVERE THUNDERSTORMS EXTENDED SOUTHWEST FROM NEAR SAULT STE. MARIE TO CENTRAL WISCONSIN. THESE STORMS WILL START TO MOVE INTO FAR NORTHWEST LOWER MICHIGAN FROM MACKINAW CITY TO PELLSTON BY 830 PM. IF A WARNING IS ISSUED FOR YOUR AREA...QUICKLY MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEXST FLOOR. LISTEN TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. CAMPBELL
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:50 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 65 min |
| Sep 26, 9:25 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 45 min |
| Sep 27, 12:43 AM EDT | Severe Thunderstorm Warning | APX | Benzie | 47 min |
| Sep 27, 1:15 AM EDT | Severe Thunderstorm Warning | APX | Grand Traverse | 60 min |
| Sep 27, 1:36 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 59 min |
| Sep 27, 1:54 AM EDT | Severe Thunderstorm Warning | APX | Crawford | 61 min |
| Sep 27, 2:13 AM EDT | Severe Thunderstorm Warning | APX | Oscoda | 62 min |
| Sep 27, 2:42 AM EDT | Severe Thunderstorm Warning | APX | Alcona | 33 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.